Breakthrough Bleeding on the Pill

When you are taking contraceptive pills, there is a week when you can take placebo pills, which are inactive pills, or not take any pills at all after finishing your pack. When taking this break from the regular pills, you will experience bleeding caused by withdrawal from the hormones that your body receives from the regular pills. After this break, you can start taking the next pack of pills. If you experience vaginal bleeding while taking the regular pills, this is known as ‘breakthrough bleeding’ and can be a side effect to contraceptive pills, especially in the first few months.

What Causes Breakthrough Bleeding on the Pill?

Your contraceptive pills contain hormones, which regulate your period and prevent you from getting pregnant. Since it takes women’s bodies about 2-3 months to adjust to these hormones, it is common to experience ‘spotting’ or ‘breakthrough bleeding’ during this time. The bleeding can range from irregular spotting or staining, to a heavier flow. It can sometimes occur even after you have taken the pill for longer than 3 months, but it is usually temporary and does not pose any serious health problems.

Irregular bleeding can occur in the following conditions:
  • When you forget to take your pills on schedule. Taking your daily pill irregularly is the most likely cause of breakthrough bleeding.
  • If you vomit or have diarrhoea, there may be an impaired absorption of the hormones and bleeding may occur.
  • If you are taking medications such as antibiotics or antacids, absorption of the hormones may be impaired and bleeding may occur. Always talk to your doctor about other medications that you are taking.
  • If you smoke cigarettes you may have a higher chance of breakthrough bleeding because cigarettes can disrupt the menstrual cycle.
  • A variety of other causes of bleeding not related to your contraceptive pill (see section on ‘Other Causes of Breakthrough Bleeding’).

What Should You Do While Experiencing Breakthrough Bleeding?

  • Continue to take the medication as prescribed. Remember that breakthrough bleeding does not mean that the pill isn’t working. If you stop taking the pill while experiencing breakthrough bleeding, you are at risk of getting pregnant.
  • Monitor and track your breakthrough bleeding in a diary or calendar. By doing this, you will be able to notice if it is decreasing over time or not.
  • Ask your doctor if you can take a pill-free break after 21 days of taking the pill.

Should I Be Worried?

You may feel worried or frustrated if you are experiencing breakthrough bleeding, but remember that it usually does not pose serious health problems. Visit your doctor if you experience any of the following:

  • Heavy bleeding that lasts for 7 continuous days.
  • Bleeding that happens between 3 menstrual cycles.
  • Bleeding for more than 3 weeks.

Your doctor will determine if there are any other causes for the breakthrough bleeding, such as an infection. Your doctor may also prescribe you a different method of contraception to take.

Breakthrough Bleeding on the Pill, Can I Be Pregnant?

If you experience breakthrough bleeding on the pill, it does not mean that you are pregnant. If you are taking your pill correctly each day, the hormones in the pills prevent you from getting pregnant, even if you are experiencing breakthrough bleeding. Signs of pregnancy include nausea, vomiting, tiredness, breast tenderness and increased urination. If you think you are pregnant, you can use a home pregnancy test or visit your doctor for a blood or urine test.

Other Causes of Breakthrough Bleeding

Breakthrough bleeding can also occur due to other causes listed below.

  • You have recently taken an emergency contraceptive pill.
  • You have a Sexually Transmitted Infection (STI) such as Chlamydia.
  • You are experiencing stress, vaginal dryness or cervical erosion.
  •  You may have cervical or uterine cancer, or polyps in the cervix or endometrium.
  • You have had an abortion recently.
  • You have an infection or injury to the vagina.

Content summarised from:

Reference: https://www.newhealthadvisor.com/Breakthrough-Bleeding-on-the-Pill.

Information placed on this digital platform is not intended as a substitute for consultation with your healthcare professional. Please consult your doctor or nurse for further information.

OCS/0219/0104 Date of Preparation: February 2019.

Web design by Enhance.ie

By continuing to use the site, you agree to the use of cookies. more information

The cookie settings on this website are set to "allow cookies" to give you the best browsing experience possible. If you continue to use this website without changing your cookie settings or you click "Accept" below then you are consenting to this.

Close